Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

September 9, 1998Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 9, 1998, 3:59 PM PDT for Clark County, Nevada. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1998, 3:59 PM PDT (22:59 UTC)
Expired
Sep 9, 1998, 4:05 PM PDT
In force
6 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS1 KLAS 092300 RRA
SVRLAS
NVC003-092340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT WED SEP 9 1998

*  SEVERE THUNDERSTORM WARNING FOR
   CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

   ...THIS SUPERCEDES AND EXTENDS THE PREVIOUS WARNING ISSUED FOR
      CENTRAL CLARK COUNTY UNTIL 405 PM PDT...

*  UNTIL 440 PM PDT

*  SOME LOCATIONS AFFECTED
   LAS VEGAS
   NORTH LAS VEGAS
   HENDERSON
   BOULDER CITY

*  THUNDERSTORMS WINDS OVER 60 MPH HAVE BEEN REPORTED AT VARIOUS
LOCATIONS AROUND BOULDER CITY AND THE LAS VEGAS VALLEY AS OF
350 PM.  ALSO...DAMAGE TO CONSTRUCTION SIGNS HAS BEEN OBSERVED.
DAMAGING WINDS EXCEEDING 60 MPH WILL CONTINUE ACROSS THE
LAS VEGAS METRO AREA UNTIL 430 PM PDT.

BRIEF PERIODS OF LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED.  SOME
LOCATIONS HAVE RECORDED UP TO ONE-HALF INCH /0.50/ OF RAINFALL IN
LESS THAN 15 MINUTES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:35 PM PDT, 24 minutes earlier.

Area forecast discussion, Sep 9, 3:35 PM PDT, 24 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT WED SEP 9 1998

SYNOPSIS...A STRONG TROUGH OF LOW PRESSURE APPROACHING THE WEST
COAST IS FORECAST TO SLOW AND THEN STALL OVER CENTRAL CALIFORNIA
THURSDAY AND FRIDAY. THIS SYSTEM WILL KEEP AN UNSEASONABLY MOIST
AND UNSTABLE AIR MASS ACROSS THE REGION FOR A CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.

DISCUSSION...ACTIVE WEATHER DAY WITH APPROACHING TROUGH ON SCHEDULE
AND WATCHES/WARNINGS BEING ISSUED. SURFACE PRESSURE FALLS OVER SOUTH
CENTRAL NV WITH DEW POINT AXIS SURGING NWD ALONG CO RVR...ACROSS
CLARK AND INTO LINCOLN COUNTIES.  THUNDERSTORMS ORGANIZING IN N-S
LINES (NEARLY UNIDIRECTIONAL SHEAR WITH VEERING IN LOWER LEVELS) FROM
CO RIVER VALLEY AND WRN AZ NORTH INTO CLARK AND LINCOLN COUNTIES IN
NV. STORMS STARTING TO REALLY GET GOING AS DIVERGENCE AND UVV
APPROACH. AFTER INITIAL WIND GUSTS...CONCERN FOR FLASH FLOODING
INCREASING AS STORMS LIKELY TO START TRAINING IN UNIDIRECTIONAL SHEAR
ENVIRONMENT. COORDINATED WITH SPC (THANKS RICH AND MIKE) ON SLIGHT
RISK AREA WHICH LOOKS GOOD.  SEVERE THREAT TO CONTINUE INTO EARLY
EVENING WITH INCREASING DIVERGENCE EXPECTED DUE TO ENTRANCE REGION OF
JET OVER NV. ALSO WATCHING DARKENING AREA ON WV SATELLITE SWINGING
THROUGH BASE OF TROUGH AND APPROACHING SRN CA/SRN NV.

SATELLITE AND MODEL OVERLAYS INDICATE THAT NGM DOING BEST AT 18Z AND
PREFER NGM/AVN COMBINATION. USING RUC AND LOCAL RAMS MODELS FOR
DETAILS TONIGHT. FORECAST PRETTY STRAIGHT FORWARD AS TROUGH IS CUT
OFF FROM WESTERLIES THU AND REMAINS OVER CENTRAL CA THROUGH FRI. THIS
SIMILAR TO PAST WEEKEND EXCEPT DEEP MOISTURE PULLED UP AHEAD OF
TROUGH IS ACTED ON BY DECENT DYNAMICS THU. MOISTURE REMAINS OVER CO
RIVER VALLEY AND SRN/ERN NV AND AZ FRI AND EXPECT DYNAMICS TO WEAKEN
FOR MORE SCATTERED/DIURNAL NATURE TO STORMS. EXTENDED CONTINUES
PESSIMISTIC AND NOT WILLING TO BUY INTO MRF IDEA OF DRYING THINGS OUT
BY MON.  MOISTURE CONTINUES TO LINGER AT LEAST INTO SUN AS CUT OFF
WEAKENS AND SHEARS OUT. THIS PATTERN VERY UNUSUAL AND HAS BEEN
PERSISTENT SO WILL WAIT UNTIL I SEE THE WHITES OF THEIR EYES BEFORE
DRYING FORECAST OUT PREMATURELY. LAS 6443. NEMETH

A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH BULLETIN FOR DETAILS.

A WIND ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE LATEST WIND
ADVISORY BULLETIN FOR DETAILS.

In the hours before

Special weather statement, Sep 9, 10:10 AM PDT, 5 hours 49 minutes before
AZZ001>003-036-NVZ013>022-100500-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH...RESENT FOR CARSON NHP...
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PDT (1002 AM MST) WED SEP 9 1998

...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM PDT/MST FOR CLARK...
ESMERALDA...NYE AND LINCOLN COUNTIES IN NEVADA...AND MOHAVE COUNTY
ARIZONA...

SOME LOCATIONS IN THE FLASH FLOOD WATCH INCLUDE....LAS VEGAS...
HENDERSON...PAHRUMP...GOLDFIELD...TONOPAH...CALIENTE...KINGMAN...
LAUGHLIN-BULLHEAD CITY...LAKE HAVASU CITY...THE WESTERN END OF THE
GRAND CANYON...AND THE LAKE MEAD NATIONAL RECREATION AREA.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND ARE
EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY EVENING. SOME OF THE
THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND TWO INCHES
IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH
FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED
AREAS.  AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW DAYS WILL BE
ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE SATURATED.

A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING
IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO
NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING
WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD
SWEEP YOU OR YOUR VEHICLE AWAY.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NEMETH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:49 PM PDTSevere Thunderstorm WarningVEFClark61 min
Sep 9, 2:34 PM PDTSevere Thunderstorm WarningVEFClark61 min
Sep 9, 2:53 PM PDTFlash Flood WarningVEFClark112 min
Sep 9, 3:13 PM PDTSevere Thunderstorm WarningVEFClark52 min
Sep 9, 4:14 PM PDTFlash Flood WarningVEFClark56 min
Sep 9, 4:14 PM PDTSevere Thunderstorm WarningVEFClark56 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.